Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Let $X$ be a smooth variety, $\xi$ be a point of $X$ and $\mathfrak{a}$ be an ideal sheaf. If we define $mult_{\xi} \mathfrak{a}$ to be the largest integer $p$ such that $\mathfrak{a} \cdot \mathcal{O}_{X,\xi}\subseteq \mathfrak{m}_{\xi}^{p}$, where $\mathfrak{m}_{\xi}$ is the maximal ideal of $\mathcal{O}_{X,\xi}$, we have the map $\xi \mapsto mult_{\xi}\mathfrak{a}$.

Is this map upper-semicontinuous?

share|improve this question
    
I've fixed the Latex. –  Martin Brandenburg Mar 22 '12 at 13:10
add comment

1 Answer

up vote 6 down vote accepted

This is true. Indeed, this function is often called the order of the ideal $\mathfrak{a}$ at a point $\xi$. This function shows up quite a lot in modern proofs of resolution of singularities,

For example:

http://front.math.ucdavis.edu/0507.5537

or

http://front.math.ucdavis.edu/0206.5244

For a brief sketch of the semi-continuity property, see page 33 of the second linked paper.

The idea is that the question reduces to principal $\mathfrak{a}$, and then the order you define coincides with the ordinary multiplicity, which is semi-continuous. Indeed, there are even stronger statements, the Hilbert-Samuel function itself is semi-continuous by a result of Bennett, On the characteristic functions of a local ring, Ann. of Math. 91 1970 25–87.

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.